Colorado, 2003

Wildfire in Colorado, July 8 to 19, 2003

July 8 to 19, 2003 · NWS GJT · 1 event in 1 county or zone

This fire became known as the Brush Mountain Fire. The fire occurred on Bureau of Land Management property and consumed 5,292 acres of mixed conifer forest, brush, and grass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire became known as the Brush Mountain Fire. The fire occurred on Bureau of Land Management property and consumed 5,292 acres of mixed conifer forest, brush, and grass. The estimated cost of fighting the fire was 2.1 million dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 8, 12:04 PM MST, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 8, 12:04 PM MST, 3 hours 56 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
104 PM MDT TUE JUL 8 2003

...CRITICAL FIRE WEATHER CONDITIONS CONTINUE THIS EVENING...

SHORT-TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY):
SURFACE WINDS INCREASED AT SEVERAL SITES IN NORTHWEST CO AND NE
UTAH AROUND NOON. THESE WINDS WILL SPREAD TO MOST SITES AND
CONTINUE BLOWING THIS EVENING. HOT AND DRY CONDITIONS WITH THESE
WINDS AND THE ISOLD LIGHTNING THAT STRUCK TWO DAYS AGO COMBINING FOR
RED FLAG CONDITIONS BASICALLY NORTH OF INTERSTATE 70. AN 100 KT
JET OVER NRN NV AND UT WILL SPREAD EAST ALONG THE CO/WY BORDER LATE
THIS AFTERNOON. JET IS PUSHING A SHORTWAVE TROUGH THROUGH NRN AND
CNTRL WY AND AS THIS PASSES NORTH...PRESSURE GRADIENT IN LOWER
ATMOSPHERE WILL TIGHTEN. MIXING HIGH INTO THE ATMOSPHERE LATE
THIS AFTERNOON SHOULD RESULT IN WIDESPEAD STRONG SURFACE WINDS BY
FIRE WEATHER DEFINITIONS...WITH STRONG INSTABILITY AND HIGH HAINES
INDEX.

SURFACE BOUNDARY ASSOCIATED WITH THE SHORTWAVE WILL MOVE TO THE
CENTRAL PLAINS TONIGHT AND SLIDE PARTIALLY INTO NW CO/NE UT. EXPECT
OVERNIGHT LOWS AND WED HIGHS TO BE A DEGREE OR TWO COOLER ACROSS THE
NORTH AND NEAR THE DIVIDE...PERSISTENCE APPEARING THE BEST WAY TO GO
ELSEWHERE AS THE SOUTHWEST UPPER HIGH BUILDS NORTH OVER THE GREAT
BASIN. MUCH LESS WIND AND MORE STABLE WEDNESDAY. CUOCO

MID-TERM DISCUSSION (THURSDAY-SUNDAY): HOT AND DRY CONTINUES AS
HIGH PRESSURE RIDGE PERSISTS AND BUILDS OVER THE REGION.  WILL LEAVE
LOW MOUNTAIN POPS ON THE WEEKEND IN ANTICIPATION OF SOME MOISTURE
WORKING ITS WAY UNDER THE RIDGE WITH TIME.

EXTENDED DISCUSSION (MONDAY-TUESDAY): BY EARLY MON THE EC AND MRF
ARE HINTING AT A SUBTLE CHANGE IN THE RIDGE THAT HAS BEEN DOMINATING
THE REGION. THE EC DEVELOPS A LOW CENTER OFF THE BRITISH COLUMBIAN
COAST BY 12Z MON WITH THE RIDGE SHIFTING EAST.  THE 08/00Z GFS KEEPS
THE LOW FARTHER OFF THE COAST WITH THE RIDGE FLATTENING A LITTLE
MORE THAN THE PREVIOUS GFS SOLUTION. IN ANY CASE THE CHANGES ARE
SLIGHT AND CONDITIONS WILL CONTINUE TO BE HOT AND PREDOMINANTLY
DRY. SEE NO REASON TO CHANGE THE CURRENT FORECAST OF LOW MOUNTAIN
POPS AT THIS TIME. HEFFERNAN

.GJT...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE
       NORTHERN FIRE ZONES 442 THROUGH 444 IN NORTHEAST UTAH...AND
       NORTHWEST COLORADO FIRE ZONES 201...AND 203 FROM INTERSTATE 70
       NORTH.
Hazardous weather outlook, Jul 8, 4:50 AM MST, 11 hours 10 minutes before
COZ001>014-017>023-UTZ022>025-027>029-091145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
550 AM MDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

STRONG WINDS AND HOT TEMPERATURES COMBINED WITH VERY LOW RELATIVE
HUMIDITY WILL CREATE SEVERE FIRE WEATHER CONDITIONS ACROSS NORTHEAST
UTAH AND NORTHWEST COLORADO THIS AFTERNOON THROUGH EARLY EVENING.
WINDS FROM 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH WILL OCCUR ACROSS
MUCH OF THE AREA.

AN UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE FRONT WILL MOVE
ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO TODAY. AN UNSTABLE
ATMOSPHERE THIS AFTERNOON...AND INCREASING WINDS ALOFT WILL
RESULT IN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

LOOK FOR ISOLATED SHOWERS AND THUNDERSTORMS...MAINLY OVER THE HIGHER
TERRAIN OF WESTERN COLORADO AND EASTERN UTAH DURING THE AFTERNOON AND
EVENING FROM FRIDAY THROUGH MONDAY.

THE UPPER LEVEL RIDGE IS EXPECTED TO SHIFT EAST OF THE AREA ALLOWING
SUBTROPICAL MOISTURE TO STREAM NORTH-EASTWARD ACROSS THE REGION. THE
INFLUX OF MOISTURE WITH CONTINUED WARMTH WILL DESTABILIZE THE
ATMOSPHERE LEADING TO AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Garfield

When
July 8, 4:00 PM MST to July 19, 12:00 PM MST
Where
Garfield County, 26 mi NW of Parachute
Reported by
GOVT OFFICIAL
Coordinates
39.599, -107.904 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379552.